Thunderstorm Wind, Dorchester
- When
- April 19, 8:35 PM EST
- Where
- Dorchester County, 1.28 mi ESE of Linkwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.520, -75.930
Trees were downed.
Isolated severe thunderstorm in advance of low pressure and its associated cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated severe thunderstorm in advance of low pressure and its associated cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 19, 7:23 PM EST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
823 PM EDT Fri Apr 19 2019
.SYNOPSIS...
A strong cold front will cross the area this evening into early
Saturday. An upper level low will be slow to lift away to the
northeast over the weekend.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 425 PM EDT Friday...
Significant wx expected acrs the CWA fm late this aftn into
early Sat morning, as numerous showers/tstms right in advance of
a cold front and well ahead of a digging upper trough to the
west, will push ENE acrs the region. A potentially volatile
combination of wind shear and instability, along with PWATs
between 1.5-1.7 inches, will result in the possibility of strong
or severe storms, along with concern for heavy rain/flash
flooding.
The main threat with any severe storms will be for damaging wind
gusts, especially in any bowing line segments that form. However,
model forecast soundings continue to indicate 100 to as much as
300 m2/s2 of 0-1km storm relative helicity, which would support
a continued threat for embedded supercellular structures and
associated tornado potential within the convective line. The
pcpn and cold front will push offshore during Sat morning, with
at least partial clearing fm west to east very late tonight thru
Sat morning. Lows tonight mainly in the upper 50s to lower 60s.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
As of 440 PM EDT Friday...
Most of the region will become at least partly sunny during Sat,
as pcpn pushes out to sea and upper low pressure remains west of
the area. A few isolated showers could move into extrm wrn
counties late in the day. Highs on Sat will range fm the mid 60s
to lower 70s. Upper low pressure will then move into and acrs
the region Sat night into early Mon morning. This will result in
more clouds along with a slgt chc to chc PoPs for showers. More
sunshine will return to all areas during Mon, as the upper low
moves away to the NE.
Lows Sat night in the upper 40s to mid 50s. Highs on Sun in the
60s. Lows Sun night in the mid 40s to lower 50s. Highs on Mon in
the upper 60s to mid 70s.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 330 PM EDT Friday...
The extended period begins with the upper trough that will
impact the region this weekend finally exiting the area and a
stronger upper level ridge building in and across the
southeastern US. As the ridge builds in, expect to see a period
of warmer weather and also drier conditions on Tuesday.
There is a great deal of uncertainty from Wednesday through
Friday however as several shortwave troughs try to break down
the SE ridge and push a surface front through the area. The
models are showing little consistency between themselves and
little run to run consistency either. The 00z ECMWF was quicker
to push the surface front south of the area as it was more
progressive with the upper level shortwave trough and had the
surface front south of the region by Thursday before lifting it
back north on Friday. The 12z GFS on the other hand was slower
to move the front through waiting until Thursday night to push
the front through as a stronger northern stream trough
approaches on Friday. Then the 12z ECMWF completely changed
things by being so slow that is never has the front reach the
area and amplifies the upper trough over Texas and holds the
front northwest of the area into Friday night. So confidence in
the over pattern is low. For now, have added a generally low
chance of showers into the forecast from Wednesday into Friday
and it will all be dependent on the position of the front.
For temperatures, have gone a touch warmer on Tuesday into
Wednesday with readings in the upper 70s to the lower 80s. But a
touch cooler on Thursday and Friday with readings in the mid
70s. But if the front does stay to the north, readings could be
a little warmer toward the tail end of next week. Overnight lows
should stay on the milder side in the 50s across the region.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 815 PM EDT Friday...
Synoptic southerly winds at 10-20 knots with gusts to around 30
knots will continue thru early tonight at the TAF sites, outside
of showers/tstms associated with the cold front. Otherwise,
heavier showers and strong or severe tstms will push ewrd acrs
ern TAF sites tonight into early Sat morning, with localized
restrictions to MVFR (IFR?), as the frontal boundary pushes into
and acrs the area. The pcpn and cold front will push offshore
during Sat morning, with VFR conditions returning for the
remainder of Sat.
Outlook: Upper low will be slow to move into and acrs the region
Sat evening into early Mon morning. This will result in more
clouds (still mainly VFR CIGs), esply over RIC/SBY/PHF, along
with the slgt or sml chc for showers.
&&
.MARINE...
As of 350 PM EDT Friday...
Deep low pressure will track NNE over the Piedmont late this
aftn and evening with an intensifying LLJ over the Mid-Atlantic
coast. A S wind will increase to 20-25kt through this aftn, with
occasional gusts to ~35kt as showers/tstms track NNE along the
wrn shore of the Bay. A S wind will increase to 25-30kt this
evening with the potential for 35-40kt gusts (and potentially
stronger with convection later this evening, which can be
handled with SMWs). The Gale Warning has been added to the Bay,
Lower James, and nrn ocean as observed gusts to ~35kt have
increased over the past 1-2hrs. Waves to build to 4-5 ft on the
Chesapeake Bay, seas to 7-10 ft (by late today into tonight).
Winds are expected to diminish overnight tonight post
convection.
Low pressure will be slow to exit the region during the
weekend. Will maintain a S wind 15-20 kt Saturday for most
marine areas (aob 15 kt on the rivers), becoming SW for Saturday
night, Sunday with further lowering of speeds expected.
&&
.TIDES/COASTAL FLOODING...
As of 350 PM EDT Friday...
Latest guidance depicts potential minor tidal flooding for the
Bay-side of the lower MD Ern Shore where tidal departures are
expected to average 1.0-1.5ft MLLW. Additional minor flooding
is possible along the Albemarle Sound with a strong S wind. A
coastal flood advisory has been issued for the MD Ern Shore from
midnight to 7 am Saturday, and a coastal flood statement has
been issued through 8 am Saturday.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 4 AM EDT Saturday for MDZ021>025.
Coastal Flood Advisory from midnight tonight to 7 AM EDT
Saturday for MDZ021>023.
NC...Flash Flood Watch until 4 AM EDT Saturday for NCZ012>017-
030>032-102.
VA...Flash Flood Watch until 4 AM EDT Saturday for VAZ048-060>062-
064>069-075>090-092-093-095>100-509>525.
MARINE...Gale Warning until 6 AM EDT Saturday for ANZ650-652-654-656-
658.
Small Craft Advisory until 6 AM EDT Saturday for ANZ635>637.
Gale Warning until 4 AM EDT Saturday for ANZ630>634-638.
&&
SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...TMG
LONG TERM...ESS
AVIATION...TMG
MARINE...AJZ
TIDES/COASTAL FLOODING...AKQHazardous Weather Outlook National Weather Service Wakefield VA 922 PM EDT Fri Apr 19 2019 MDZ024-025-VAZ099-100-210130- Inland Worcester-Maryland Beaches-Accomack-Northampton- 922 PM EDT Fri Apr 19 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT SATURDAY... ...TORNADO WATCH 91 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ021>023-210130- Dorchester-Wicomico-Somerset- 922 PM EDT Fri Apr 19 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT SATURDAY... ...TORNADO WATCH 91 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 AM EDT SATURDAY... This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VAZ075>078-085-086-521-522-210130- Westmoreland-Richmond-Northumberland-Lancaster-Middlesex-Mathews- Western Essex-Eastern Essex- 922 PM EDT Fri Apr 19 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT SATURDAY... ...TORNADO WATCH 91 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for east central Virginia and eastern Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ012>014-030-031-VAZ048-060>062-064>069-079>083-087>089-092-093- 096-509>519-210130- Northampton-Hertford-Gates-Bertie-Chowan-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Brunswick-Dinwiddie-Prince George-Charles City-New Kent- Greensville-Sussex-Surry-Southampton-Isle of Wight-Suffolk- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- 922 PM EDT Fri Apr 19 2019 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ015>017-032-102-VAZ084-090-095-097-098-523>525-210130- Pasquotank-Camden-Western Currituck-Perquimans-Eastern Currituck- Gloucester-James City-Norfolk/Portsmouth-Chesapeake-Virginia Beach- York-Newport News-Hampton/Poquoson- 922 PM EDT Fri Apr 19 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT SATURDAY... ...TORNADO WATCH 91 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VAZ520-210130- Eastern King and Queen- 922 PM EDT Fri Apr 19 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT SATURDAY... This Hazardous Weather Outlook is for east central Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Wakefield VA
849 PM EDT FRI APR 19 2019
NCZ014>017-032-102-VAZ095-097-098-200130-
Eastern Currituck-Pasquotank-Camden-Gates-Perquimans-Western
Currituck-Norfolk/Portsmouth-Chesapeake-Virginia Beach-
849 PM EDT FRI APR 19 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAMDEN...PASQUOTANK...
CENTRAL PERQUIMANS...NORTHEASTERN GATES...AND CURRITUCK COUNTIES...
THE SOUTHEASTERN CITY OF NORFOLK...THE CITY OF CHESAPEAKE...THE
SOUTHEASTERN CITY OF PORTSMOUTH AND THE CITY OF VIRGINIA BEACH...
At 848 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Sunbury to Chapanoke to
Snug Harbor. Movement was northeast at 50 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Rainfall amounts of up to 1 inch are possible with these storms.
These storms will be near...
Elizabeth City around 855 PM EDT.
Morgans Corner around 900 PM EDT.
South Mills around 905 PM EDT.
Elizabeth City State University and Weeksville around 910 PM EDT.
Camden, Great Bridge, Deep Creek, Fentress, Northwest, Whitehall
Shores and Cradock around 915 PM EDT.
Downtown Portsmouth and Indiantown around 920 PM EDT.
Kempsville, Regent University, Virginia Wesleyan University,
Norfolk State University, Downtown Norfolk and Moyock around 925
PM EDT.
Virginia Beach, Currituck, Norfolk, Back Bay and Princess Anne
around 930 PM EDT.
Other locations impacted by these storms include South Norfolk,
Portlock, Poplar Branch, Pierceville, Parkville, Pungo, Jacocks,
Spences Corner, Goose Creek and Harvey Point.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3608 7645 3609 7646 3620 7642 3645 7656
3689 7629 3681 7592 3659 7583 3624 7576
3617 7595 3618 7600 3614 7601 3615 7606
3613 7611 3612 7617 3610 7621 3611 7627
3608 7633
TIME...MOT...LOC 0048Z 214DEG 45KT 3644 7648 3625 7638 3607 7645
BROWNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
851 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 2 W PLEASANT HILL 36.53N 77.57W
04/19/2019 NORTHAMPTON NC 911 CALL CENTER
TREE DOWN ON A POWER LINE.
0642 PM TSTM WND DMG 2 ENE GASTON 36.51N 77.62W
04/19/2019 NORTHAMPTON NC 911 CALL CENTER
TREES DOWN.
0640 PM TSTM WND DMG 1 SW GARYSBURG 36.44N 77.57W
04/19/2019 NORTHAMPTON NC 911 CALL CENTER
TREES DOWN REPORTED AT 118 LOWES COURT,
GARYSBURG, NC.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
852 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 2 NNW BEACONSDALE 37.09N 76.48W
04/19/2019 CITY OF NEWPORT NEWVA FIRE DEPT/RESCUE
WIDESPREAD TREE AND POWER LINE DAMAGE
THROUGHOUT THE CITY OF NEWPORT NEWS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
927 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TORNADO 4 NNW BARHAM 37.19N 77.15W
04/19/2019 PRINCE GEORGE VA PUBLIC
TORNADO SPOTTED BY THE PUBLIC WITH SEVERAL
TREES DOWN. REPORTED AT 9014 HINES RD,
DISPUTANA. TIME ESTIMATED FROM RADAR.
&&Special Weather Statement
National Weather Service Wakefield VA
929 PM EDT FRI APR 19 2019
MDZ022>024-200215-
Wicomico-Somerset-Inland Worcester-
929 PM EDT FRI APR 19 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOMERSET...SOUTHEASTERN
WICOMICO AND WORCESTER COUNTIES...
At 929 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Princess Anne to near Marion
Station. Movement was northeast at 50 mph.
Wind gusts up to 50 mph are possible with these storms.
These storms will be near...
Princess Anne and University Of Maryland Eastern Shore around 935
PM EDT.
Fruitland, Pocomoke City and West Pocomoke around 940 PM EDT.
Salisbury and Salisbury University around 945 PM EDT.
Parsonsburg around 950 PM EDT.
Snow Hill around 955 PM EDT.
Newark around 1000 PM EDT.
Berlin around 1010 PM EDT.
Ocean Pines around 1015 PM EDT.
Other locations impacted by these storms include Bishop, Cokesbury,
Goodwill, Eden, Kingston, Shelltown, Longridge, Cedartown, Chesapeake
Heights and Pittsville.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3829 7519 3821 7520 3821 7519 3827 7514
3821 7517 3801 7539 3799 7562 3794 7564
3793 7571 3794 7571 3792 7573 3787 7569
3783 7572 3821 7583 3846 7555 3845 7519
3835 7515 3830 7518 3829 7513
TIME...MOT...LOC 0129Z 224DEG 45KT 3823 7576 3797 7568
ZimmermanPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
932 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 2 SE NEWVILLE 36.99N 77.14W
04/19/2019 SUSSEX VA 911 CALL CENTER
TREES DOWN ALL ALONG VIRGINA ROUTE 40
HEADING TOWARD WAVERLY FROM SUSSEX COUNTY
GOVERNMENT OFFICES.
&&
ESSThe Dover AFB radar (KDOX), 54 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821590.